Methotrexate injections

Hi all, I am going onto Methorexate injections in the next week or 2, I am on 20 mg Methorexate weekly and 2000mg of Sulfasazine daily with quite a few other drugs for pain, high blood pressure and now Diabetes. I can live with the pain and quite often tieredness but I am struggling with sickness feeling all the time. I hate needles for all I have them regular for blood test etc but am more than willing to go onto injections if they will help. Consultant says injections will releave the sickness has anybody found the benifit of injections over tablet form.

Thanks Beaubonna.

25 Replies

  • Hi-- I chandeliers from tablets to injections as I couldn't cope with the nausea-- it lasted all day and night. My gp also took me off ppi's and put me on zantac to settle my stomach and I have not felt sick since. It did take a few weeks for the nausea to settle -- but feel fine now. Was very nervous when I started injecting but I've been doing it about 8 weeks now without problem .Good luck x

  • I changed from tablets to injections and it was the best thing, no feeling sick and stopped being sick. I do take prochloperazine for sickness for the occassion when I feel sick. Am sure you will feel better on injections

  • Thank you for reply

  • Thank you for reply

  • Hi

    I switched to injections when I couldn't tolerate an increase in tablets that the rheumatologist had made. On my original dose of tablets I had few problems with nausea as long as I took an anti-emetic before my MTX dose.

    I have to say that on injections I had horrendous nausea and an unrelenting headache. These didn't let up in between doses and got worse with every dose I took. They put me on a stronger antidote than folic acid and even cut my MTX dose away down to 7.5mg per week. None of this helped at all. I went back to tablets.....

    That said, I have spoken to numbers of people who have had an excellent result switching to the jags and wouldn't have it any other way. Just goes to show that we are all different and, unfortunately, the only way to find out how you'll get on is to give it a go. I wish you all the best & hope that this turns out to be the right thing for you.

  • Thank you for reply

  • I'm far better on subcut MTX , no nausea & I've been injecting over 4 years now & recently changed over to pens when my 15mg dose was increased to 17.5mg. I just have a little less appetite & am more tired the following day, certainly worth an off day for the results it gives me.

    I hope you find it suits you as well, many do report fewer side effects. You don't say how many folic acid you're prescribed but I've been better still since my Rheumy increased mine from the day before & the day after injecting to each day except MTX day.

  • Hi thanks for reply I am on Folic Acid tablets every day apart from MTX day and have been for the last 2+ years helped in early days but alas not now

  • I'm even more hopeful for you that the injections make the difference then. I really hope you don't but if you still feel nauseous it might be worth asking your Rheumy if he'll prescribe folinate (folinic acid) for you, or you could try to concentrate on including more folate rich foods (Vitamin B9) such as brocolli, avocado, spinach, lentils (lots of pulses are good sources) & oranges. Do a little rootling around the internet & you should find lots of info there on which have the highest percentages for your daily intake.

  • Thanks for all your replies, what I can't understand is for the first 2 weeks on Methotrxate at 15mg I was really ill that night of taking it, but put onto Folic Acid 6 days a week to 20mg a week a few months later plus 2000mg daily of Sulfasazine and being able to tolerate for 2 years, yes felling nausea now and again. But last few months getting worse as now taking last Methotrexate tablets yesterday before going onto injections taking 2 doses of 10mg to being up all night being sick and not sleeping hence now at 4:50 in the morning and writing this, as I stated I hate injections but can't wait from what replies etc are indicating hopefully better days ahead. Going to see Doc at 9am looking like death warmed up. 😩

  • If your 20mg is a recent increase that could explain your increased nausea though I have heard of people just simply finding they're having more symptoms the longer they take it, without any solid reason. I used to spread my 15 mg over the day, 2 tablets with meals which helped a little. Some say eating ginger eases the nausea, might be worth a try?

  • Been using injections for several years now and I find them much better.

    No nausea and my stomach is much more comfortable.

    It took a little while to settle and I sometimes feel a little off colour in the evening of the day I inject, but otherwise all good.

  • I switched from tablets to injections and despite being a

    little nervous about actually doing the deed, I have felt so much better. I have recently gone on to the pens, which are so easy to use. I used to hate the moment that I jabbed the needle into my thigh, but the pens are so much easier.

    I used to feel terrible all the time on tablets, and although I sometimes feel rough for a few days after MXT day, generally it is so much better for me.

    As has already been said, what suits one person at a particular time may not suit others and may not work over time either. It's a case of finding what works for you at the time.

    Good luck (we all need plenty of that dealing with this wretched condition!).

  • thank you for reply

  • Hi,I've been on methotrexate injections for over a year now and its been great no more nausea. They also switched me to a pen version so you don't see the needle and it only takes seconds to administrate.

    Hope you feel better soon.

  • Thank you

  • Did the nausea from the MTX begin as soon as you started taking it? I have only been taking 15 mg/week of MTX and I am nauseous most of the time. I was hoping that this nauseous feeling would subside with time.

    I hope you feel better.

  • Hi, the nauseous stared from day one 2+ years ago and did come and go for a while but I think back maybe coped because of the pain, my tastes in food seem to change. But the last 6 months has seemed to get worse to the extent not eating being sick and loosing sleep hoping it would go away but luckily saw consultant last week and more or less assured me injections are the answer, took last tablets yesterday and I was really bad last night, saw Doc this morning and gave me Cyclizine 50mg 3/day anti sickness tablets fingers crossed, thank who ever for this site in helping out and support.😊

  • I'm sure I read somewhere (don't ask me where) that the cumulative dose of MTX you have taken over your time spent on the drug can also affect how bad your side effects are. So basically the longer you have been on it and the more you have taken, the worse the side effects can get. I think there was something about side effects tending to get worse once you have reached a total dose of 2g - which at an average of 15mg per week would mean after roughly 3 years on the drug.

    Nothing about any of this is simple.

  • I have been on about 6 months @ 15mg per week then onto 20mg per week for the last 2 years at least prob longer. Also 2000mg of Sulfasalazine daily but anti sinkness tabs today have helped. Still hopefully optimistic.

  • Wife told me over 3 years on MTX

  • I found the difference between tablets and pen...was amazing. Much less nausea. I take mine last thing at night, I find sleeping through the worst helps. Hope you find a similar improvement. M x

  • Start injections next week so hopefully from all replies this works and take last thing at maybe the answer to.

  • I have been 4 weeks on the MTX pen injection and have had no nausea or vomiting since starting. I started oral MTX tabs last September and only lasted 5 weeks on them with Rheumy stopping them because I vomited straight for 24hrs after each dose. So fingers crossed you have similar positive results switching to the injections.

  • Nope. I have found it worse. I started injections because the pills were becoming a problem. But I've felt nothing but horrid. I hate needles too,so I can sympathise. but everyone is different with side effects. I had to stop taking sulphasalzine because it was just ruining me. I'm only on 15mg for injection at the moment but I dunno what'll happen if this nausea doesn't relent.

You may also like...